Indiana, 2009

Flash Flooding and Hail in Indiana, June 2, 2009

June 2, 2009 · NWS IND · 24 events in 8 counties and zones

This event featured mainly large hail reports that came in from the Indianapolis metropolitan area. A few observations of wind gusts and damage were also reported, along with a couple flash flooding reports from the Indianapolis metro area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$141,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

This event featured mainly large hail reports that came in from the Indianapolis metropolitan area. A few observations of wind gusts and damage were also reported, along with a couple flash flooding reports from the Indianapolis metro area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 2, 2:30 PM EST, 1 minute earlier.

Area forecast discussion, Jun 2, 2:30 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT TUE JUN 2 2009

.DISCUSSION...
RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT
ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT
THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE
FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N
OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT.

FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS
EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING
DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA.
FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE.

THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY
WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE.
PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF
2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK
SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING
SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO
WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES
LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S.

TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF
SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET
PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE
STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL
THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING
POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA
BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR
WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S.

WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE
IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY
12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH
THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT
PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK.

KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON
TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR
THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO
REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE
TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N
OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START
TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH
APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY.
OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST
GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED
TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE
OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE
ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN
10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT.
COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT
OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A
BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR
CIGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 2, 2:35 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EDT TUE JUN 2 2009

INZ021-028>031-035>049-051>057-060>065-067>072-030745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY...ESPECIALLY
LATER THIS AFTERNOON AND OVERNIGHT TONIGHT. SOME STORMS COULD BE
SEVERE PRODUCING LARGE HAIL AND DOWNBURST WINDS LATER THIS
AFTERNOON INTO EARLY TONIGHT. THE STORMS COULD ALSO PRODUCE HEAVY
RAINS WITH SOME RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY
STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY HOWEVER NO SEVERE
WEATHER IS EXPECTED. HOWEVER...ADDITIONAL LOCALLY HEAVY RAINS WILL
BE POSSIBLE AS A SLOW MOVING COLD FRONT DRIFTS SOUTH ACROSS THE
AREA.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL INDIANA AFTER 4 PM
EDT THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 2, 8:48 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 AM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 N MULBERRY            40.37N 86.67W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0900 PM     FLASH FLOOD      2 N MICHIGANTOWN        40.36N 86.39W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0630 PM     FLASH FLOOD      2 W PINE VILLAGE        40.45N 87.29W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 850N AND RAINSVILLE ROAD FLOODED.

0630 PM     FLASH FLOOD      4 NNW WILLIAMSPORT      40.34N 87.32W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 450N NEAR US41 FLOODED.

&&

DTUCEK
Local storm report, Jun 2, 2:23 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 S MONTEZUMA           39.72N 87.37W
06/02/2009  E0.25 INCH       PARKE              IN   LAW ENFORCEMENT

&&

ETERRELL

The radar

The Indianapolis radar (KIND), 81 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Parke

When
June 2, 2:31 PM EST to 2:33 PM EST
Where
Parke County, 0.87 mi NW of Rockville Butler Arp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.740, -87.230

Hail, Henry

When
June 2, 2:55 PM EST to 2:57 PM EST
Where
Henry County, 2.06 mi NNE of Spiceland
Measured
1.75 in hail
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.856, -85.411

Golf ball sized hail caused damage to a number of vehicles parked at a Flying J truck stop just off of the Interstate 70-Spiceland exit. Damage to the vehicles included dents, broken windshields, and broken plastic rain guards.

Hail, Putnam

When
June 2, 3:15 PM EST to 3:17 PM EST
Where
Putnam County, 1.48 mi SSE of Bainbridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.750, -86.810

Hail, Marion

When
June 2, 3:43 PM EST to 3:45 PM EST
Where
Marion County, 1.38 mi SSW of Indianapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.762, -86.160

Penny sized hail was observed near intersection of South Street and Illinois Street.

Hail, Hendricks

When
June 2, 3:54 PM EST to 3:56 PM EST
Where
Hendricks County, 0.87 mi SE of Brownsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -86.390

Nickel sized hail was observed covering the ground.

Hail, Hendricks

When
June 2, 3:59 PM EST to 4:03 PM EST
Where
Hendricks County, 1.74 mi NW of Speedway Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -86.370

A trained spotter observed four to six minutes of dime to quarter sized hail at this location.

Thunderstorm Wind, Marion

When
June 2, 4:11 PM EST
Where
Marion County, 0.69 mi N of Speedway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.790, -86.250

A thunderstorm wind gust estimated at 60 mph was observed on the west side of Indianapolis, along with nickel sized hail.

Thunderstorm Wind, Marion

When
June 2, 4:15 PM EST
Where
Marion County, 0.4 mi ENE of Traders Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.883, -86.293

A thunderstorm wind gust downed trees near Noel and Lafayette Road.

Lightning, Vermillion

When
June 2, 4:17 PM EST
Where
Vermillion County, 0.52 mi SW of Clinton
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.665, -87.407

A woman from Clinton was taken to the hospital for burns after she was struck by lightning. The Daily Clintonian newspaper reported that she was standing under a tree when the event occurred. She was transported to Union Hospital Clinton and later taken, by ground, to Methodist Hospital in Indianapolis for burns.

Hail, Marion

When
June 2, 4:20 PM EST to 4:22 PM EST
Where
Marion County, 0.8 mi SW of Castleton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.891, -86.059

Half dollar sized hail was observed near 75th street and Binford boulevard.

Thunderstorm Wind, Marion

When
June 2, 4:26 PM EST
Where
Marion County, 1.38 mi S of Castleton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.880, -86.050

A thunderstorm wind gust downed a large tree near 71st Street and Shadeland Avenue. In 40 minutes, 1.3 inches of rainfall fell in this location as well.

Hail, Marion

When
June 2, 4:30 PM EST to 4:32 PM EST
Where
Marion County, 0.91 mi NNE of Allisonville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.913, -86.075

Ping-pong ball sized hail was observed near 86th Street and Allisonville Road.

Hail, Hamilton

When
June 2, 4:30 PM EST to 4:32 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
2 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
39.950, -86.020

Hail estimated at two inches in diameter was observed near 111th Street and Allisonville Road. There was also a report of hail-damaged buildings and vehicles in Fishers, from 106th to 126th Street.

Hail, Hamilton

When
June 2, 4:35 PM EST to 4:37 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
39.950, -86.020

Golf ball sized hail caused window damage to a NWS Employee's house.

Hail, Hamilton

When
June 2, 4:40 PM EST to 4:42 PM EST
Where
Hamilton County, 0.69 mi N of Fishers
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.980, -86.020

Hail, Hamilton

When
June 2, 4:40 PM EST to 4:42 PM EST
Where
Hamilton County, 1.48 mi NNE of Indianapolis Metro A
Measured
2.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.950, -86.040

Multiple baseball sized hail reports near 116th Street and Hague Road were relayed by WTHR. Many homes in the Cherry Hill neighborhood sustained siding and window damage from the hail.

Thunderstorm Wind, Hamilton

When
June 2, 4:40 PM EST
Where
Hamilton County, 0.69 mi N of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.980, -86.020

A thunderstorm wind gust estimated at 60 mph was observed by a NWS employee.

Flash Flood, Marion

When
June 2, 4:42 PM EST to 7:45 PM EST
Where
Marion County, 1.24 mi NE of Millersville to 0.94 mi NNE of Millersville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.864, -86.066

A trained spotter observed 3 to 4 inches of water flowing over a road near Fall Creek Road and Brokenhurst Road.

Hail, Hamilton

When
June 2, 4:45 PM EST to 4:47 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.950, -86.020

Thunderstorm Wind, Hamilton

When
June 2, 4:50 PM EST
Where
Hamilton County, 0.86 mi SSE of Noblesville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.039, -86.012

The Hamilton County EMA reported numerous trees down within the town of Noblesville. The time and location of this event are estimated.

Thunderstorm Wind, Hamilton

When
June 2, 4:53 PM EST
Where
Hamilton County, 2.99 mi ENE of Fishers
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.990, -85.970

A thunderstorm wind gust estimated at 60 mph was observed near State Route 238 and Interstate 69.

Thunderstorm Wind, Hamilton

When
June 2, 4:53 PM EST
Where
Hamilton County, 4 mi NE of Fishers
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
40.011, -85.967

Numerous trees and branches were reported down by an off-duty NWS employee. The time of this event is estimated.

Flash Flood, Hamilton

When
June 2, 5:35 PM EST to 7:45 PM EST
Where
Hamilton County, 2.12 mi ESE of Fishers to 1.75 mi SE of Fishers
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.959, -85.983

Numerous streets in the Fishers area became flooded due to heavy rainfall in a short duration of time. The location of this report is estimated.

Hail, Decatur

When
June 2, 7:57 PM EST to 7:59 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.340, -85.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186675, 186679, 186680, 186682, 186683, 186684, 186687, 186689, 187706, 186690, 186691, 186692, 186700, 186701, 186735, 186736, 186737, 186738, 186739, 187705, 186741, 187695, 186742, 186743.